Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes constant balance problems after treating otitis media with effusion?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 10557 Questions

default
Posted on Tue, 24 Jul 2018 in Ear, Nose and Throat Problems
Question: I was diagnosed with otitis media with effusion a little over a month ago. The pressure in my ears has subsided, but I still have issues with my balance being off at times. Is this normal to have one symptom subside and still be dealing with another? Is there any over-the-counter meds that I would take to help with this issue? Thanks!

FEMALE
My balance will seem off (sometimes it is worse laying down), twice in the last month I got dizzy, and I did have pressure in my ears (now gone).

Current medications
Zoloft(daily), Clonazepam(as needed for panic attacks)
doctor
Answered by Dr. Michelle Gibson James 27 minutes later
Brief Answer:
this can occur in some persons

Detailed Answer:
HI, thanks for using healthcare magic

Yes,unfortunately there can be a lingering problem with balance in persons with a prior history of problems in the ear.

There are over the counter medications that help with balance but they are only generally only used for a short period of time because they can sometimes prevent the body from healing and correcting itself. Eg dramamine, meclizine,

They may cause added drowsiness when combined with clonezepam.

If the loss of balance gets worse or does not resolve after an additional 1 to 2 weeks, then you can be reassessed.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 30 hours later
Yes, it does help. Thanks! Would something like Mucinex be helpful in drying up the remaining fluid?
doctor
Answered by Dr. Michelle Gibson James 4 minutes later
Brief Answer:
unfortunately would not help in this area

Detailed Answer:
HI

Typically this is used to help with mucus in the nose and other aspects of the airways.
It basically increases the thickness of mucus so that it can be expelled by coughing from the airways.

It would not help with fluid in the ears unfortunately
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on